ALL
Health Information & Tools > Health A-Z >  W-18:Common Questions about W-18
Facebook Tweet Email Share
Print the content on this page Decrease the font size of content Increase the font size of content

Main Content

W-18

Common Questions about W-18

​​What is W-18?

W-18 is a dangerous, man-made drug not regulated in Canada under the Controlled Drug and Substances Act. This means it can be made and sold freely. Not much is known about these drugs, making them very dangerous.

Why do people take W-18?

W-18 is not used for medical reasons and it isn’t prescribed by doctors. W-18 is only in street drugs.

How is W-18 different than fentanyl, oxycodone, and other opioids?

First developed in the 1980s, W-18 is much more toxic (poisonous) than the other W series drugs. Because it was never classified under the Canadian Controlled Drug and Substance Act, it can be sold freely. Recent research has called into question whether W-18 and the other W series drugs are in fact opioids because they don’t seem to have the same effect on the body.

How will I know if what I’m buying contains W-18?

No matter what you buy on the street, you can’t tell if it contains W-18 or fentanyl. Drugs bought on the street are never safe.

Can using W-18 kill me?

Yes. If you take too much W-18, you can die if you stop breathing or from poisoning. The early signs of W-18 poisoning may include:

  • feeling sleepy
  • trouble breathing (may sound like snoring) or slow, shallow breathing
  • cold, clammy skin
  • not being able to respond to pain or someone’s voice

Can I get addicted to W-18?

Yes. You can get addicted to W-18. If you use opioids a lot, you may find you’ve developed a tolerance and need more each time to feel the same effects. You can become mentally and physically dependent on W-18.

People addicted to opioids may have withdrawal symptoms when they quit, including:

  • cravings
  • sweating
  • runny nose and yawning
  • trouble sleeping (e.g., being restless)
  • weakness
  • nausea, vomiting, stomach cramps, or diarrhea
  • muscle spasms or bone pain
  • chills or goose bumps
  • feeling irritable

Mild withdrawal symptoms usually start 12 to 30 hours after the last time you took an opioid. The worst symptoms go away within a few days, but it can take months to feel back to normal. Opioid withdrawal can be very uncomfortable, so it's best to stop using under supervised care.

If I have an antidote (e.g., naloxone), is W-18 safe to use?

  • No. W-18 is not safe to use. You can poison yourself. Since W-18 is a street drug, no one knows the exact amount they’re taking. This puts users at a high risk of being poisoned.
  • It’s not clear if naloxone may reverse symptoms of W-18. However, because W-18 is often combined with opioid drugs, naloxone should still be given.
What should I do if I see someone who I think took W-18 and may be poisoned?
  1. Call 911 right away if the person is unconscious, stops breathing, has chest pain, or has a seizure. If the person stops breathing or has no pulse, start CPR right away.
  2. Take any pills out of the person’s mouth so no more of the drug is absorbed.
  3. If you have naloxone, give it to the person right away.

What if I took W-18 and I think I have W-18 poisoning?

Call 911 right away if you think you may have W-18 poisoning.

What if I’m concerned about my (or someone else’s) misuse of W-18?

Call the Addiction and Mental Health 24-hour Helpline at 1-866-332-2322 if you’re concerned about your (or someone else’s) misuse of W-18 or if you’d like more information about drug use. You can also go to drugsfool.ca for more information on naloxone, fentanyl, W-18, and about how to get help.

The Poison and Drug Information Service (PADIS) is a free, confidential, 24/7 service for Albertans. Staff are specially trained to assess and manage exposures to drugs like W-18 at 1-800-332-1414​.

Current as of: July 22, 2016

Author: Poison and Drug Information Services (PADIS)